Tardive dyskinesia (TD) is iatrogenic (drug-induced); hence the best strategy is prevention. Try to limit exposure to any dopamine receptor blocking agents (DRBAs) if possible. These agents may be unavoidable in some psychiatric conditions such as schizophrenia, but alternative therapies can be used in many situations, such as in the treatment of depression, anxiety, gastrointestinal conditions, and other neurologic conditions, including migraines and sleep disorders. When DRBAs are necessary, physicians should prescribe the smallest possible dose and try to taper and stop the drug at the earliest signs of TD. Abrupt cessation should be avoided, as this can worsen symptoms of TD. Always discuss and document the possibility of TD as an adverse effect when starting patients on DRBAs. If TD is mild and tolerable, the withdrawal of the offending agent is possible, and exposure to DRBAs was short, physicians should consider avoiding treatment and waiting for spontaneous recovery. When treatment is necessary, tetrabenazine (TBZ) is considered a potential first-line agent and is known to be one of the most effective drugs in treating TD, but it is expensive and adverse effects such as depression, akathisia and parkinsonism frequently occur. Therefore, second-line agents with better tolerability profiles are often tried first in practice. These include amantadine, benzodiazepines, beta-blockers, and levetiracetam. When using TBZ, adverse effects should be aggressively monitored. (Depression often can be managed with antidepressants, for instance). In patients with psychosis, withdrawal of the antipsychotic may not be possible. Switching to clozapine or quetiapine is one option to minimize TD. When these agents are contraindicated and the patient must continue using other atypical antipsychotic drugs, try to add dopamine-depleting agents such as TBZ or reserpine, but watch for the development of parkinsonism. When the symptoms are focal, such as tongue protrusion or blepharospasm, botulinum toxin injections can be very effective if spontaneous recovery does not occur. As a last resort, when disabling, life-threatening symptoms of TD persist despite all of the above-mentioned methods, some advocate resuming treatment with the DRBA to suppress symptoms of TD. This has the potential to worsen TD in the long run.